Connecticut, 2015

Damaging Winds in Connecticut, August 4, 2015

August 4, 2015 · NWS OKX · 4 events in 2 counties and zones

An approaching cold front triggered a cluster of severe thunderstorm producing multiple macrobursts that impacted Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered a cluster of severe thunderstorm producing multiple macrobursts that impacted Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 2:10 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 4, 2:10 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
310 AM EDT TUE AUG 4 2015

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH OVERNIGHT THEN STALL
ACROSS THE AREA TODAY. THE COLD FRONT MOVES OFFSHORE WEDNESDAY AS
WEAK HIGH PRESSURE BUILDS INTO THE AREA. SEVERAL WAVES OF LOW
PRESSURE MAY IMPACT THE AREA FOR THE END OF THE WEEK. HIGH
PRESSURE BUILDS BACK IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 AM THIS MORNING/...
TWO RATHER DIFFUSE FRONTS APPROACHING FROM THE NW. THE FIRST
FRONT IS FORCING CONVECTION AHEAD OF IT IS BEING MAINTAINED BY
BOTH THERMODYNAMICS IN THE FORM OF HIGH CAPE AND DYNAMICS IN THE
FORM OF A PRONOUNCED JET STREAK.

INSTABILITY IS RATHER IMPRESSIVE. COMPARING LATEST KEWR ACARS
SOUNDING WITH RAP SUPPORTS LI'S ON -2 C AND THE 60KT JET ENTRANCE
WINDS. RAP SOUNDINGS INDICATES CONTINUED DESTABILIZATION THE NEXT
FEW HOURS WITH AREAS TO THE EAST (CT AND LONG ISLAND) BECOMING
VERY UNSTABLE. FOR EXAMPLE...KISP HAS 3000 J/KG OF CAPE AND -6 C
ON THE LI'S.

THUS AM FCSTING THE LINE THAT'S FORMING ALONG THE DELAWARE TO
CONTINUE AND GROW. HAVE ADDED GUSTY WINDS AND HEAVY RAIN TO THE
TSTM DESCRIPTORS.

WILL HAVE TO WATCH THIS CLOSELY SEVERE AND QUICK SPIN UPS.

HAVE INCREASED POPS FOR CT AND LONG ISLAND. EXPECT THE ACTIVITY
IS EAST OF CT AND LONG ISLAND BY 930 AM.

IT LOOKS LIKE MUCH OF THE ACTIVITY BEHIND THE EASTERN PA CLUSTER
WILL WEAKEN - BUT CONFIDENCE IN THIS OCCURRING REMAINS LOW.

&&

.SHORT TERM /9 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
THE FRONT STALLS ACROSS THE AREA TODAY WITH A SLIGHT CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS. VERY LITTLE APPRECIABLE
DIFFERENCE WILL BE FELT WITH TEMPERATURES REMAINING ABOVE NORMAL
AND SIMILAR HUMIDITY AS MONDAY. LATE TONIGHT THE UPPER TROUGH
BUILDS FARTHER SOUTH AND EAST...FORCING THE ATTENDANT SURFACE
FRONT FARTHER OFFSHORE WITH LOWER DEW POINTS ADVECTING INTO THE
REGION. A SUBSEQUENT DECREASE IN HUMIDITY WILL BE FELT AS THIS
OCCURS.

THERE IS A HIGH RISK FOR THE DEVELOPMENT OF RIP CURRENTS AT THE
OCEAN BEACHES TODAY. A RIP CURRENT STATEMENT IS IN EFFECT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
COLD FRONT CONTINUES TO SLOWLY MOVE OFFSHORE WITH HIGH PRESSURE
BUILDING INTO THE AREA ON WEDNESDAY. UPPER LEVEL TROUGH REMAINS OVER
THE AREA INTO THURSDAY.

UPPER LEVEL TROUGH DEPARTS THE AREA WEDNESDAY NIGHT INTO THURSDAY.
MODELS HAVE COME INTO BETTER AGREEMENT WITH SURFACE LOW OVER THE MID-
WEST TREKKING EAST WEDNESDAY NIGHT AND AFFECTING THE AREA MAINLY
FROM THURSDAY NIGHT THROUGH AT LEAST FRIDAY NIGHT. HOWEVER...THERE
IS STILL UNCERTAINTY ON WHERE IT TRACKS AND THEREFORE HOW MUCH RAIN
WE DO RECEIVE. HOWEVER...IT DOES APPEAR MORE CERTAIN THAT A
WIDESPREAD HEAVY RAIN EVENT IS IN STORE FOR THIS TIME PERIOD.

ISENTROPIC LIFT OUT AHEAD OF THE APPROACHING LOW NOTED IN BOTH THE
12Z GFS AND 12Z ECMWF...MAINLY LATE THURSDAY NIGHT...SO THINKING
THIS WILL BE MORE STRATIFORM RAIN. SURFACE LOW CONTINUES ITS
APPROACH FRIDAY MORNING. MODELS DIFFER IN THE PLACEMENT OF THE LOW.
THE 12Z ECMWF AND 12Z GFS AGREE WITH THE LOW BEING OVER THE NORTHERN
MID-ATLANTIC STATES BY 06Z SATURDAY. THEREAFTER...MODELS DIFFER
QUITE A BIT IN THEIR SOLUTIONS. 12Z ECMWF TREKS THE LOW NORTHEAST IN
SIDE THE 40/70 BENCHMARK THROUGH THE DAY SATURDAY WHILE IT SLOWLY
STRENGTHENS WHILE THE GFS WEAKENS THE LOW OVER THE OLD FRONTAL
BOUNDARY OFFSHORE AND WEAKER WAVES OF LOW PRESSURE RIDING ALONG
IT...WHILE THE 12Z CANADIAN IS AN OUTLIER BEING MORE PROGRESSIVE THAN
THE OTHER MODELS. THEREFORE...SIDED MORE ALONG THE LINES OF THE GFS
AND ECMWF AND KEEP CHANCE POPS IN THE AREA THROUGH THE DAY SATURDAY

LOW PRESSURE PUSHES AWAY FROM THE AREA LATE SATURDAY NIGHT INTO
SUNDAY AS WEAK HIGH PRESSURE BUILDS BACK INTO THE REGION FOR THE
SECOND HALF OF THE WEEKEND WITH A RETURN TO DRY CONDITIONS.

OUTSIDE OF FRIDAY...TEMPERATURES SHOULD BE SEASONABLE FOR THIS TIME
OF YEAR. RAIN AND CLOUDS WILL KEEP TEMPERATURES DOWN ON FRIDAY...NOT
MAKING IT OUT OF THE 70S REGION-WIDE. IN FACT...TEMPERATURES MAY
PROVE TO BE A BIT LOWER THAN WHAT IS CURRENTLY FORECAST.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT CONTINUES TO SLOWLY APPROACH FROM THE WEST.

ARE WATCHING AREAS OF CONVECTION OFF TO THE WEST. THESE STORMS
SHOULD APPROACH THE NYC METRO AROUND 09Z. WILL CONTINUE TO KEEP
TEMPOS IN TO ACCOUNT FOR THIS. HAVE LEFT OUT OF TERMINALS EAST OF
NYC WITH LOWER CONFIDENCE OF ANY THUNDER REACHING THOSE TERMINALS.
AMENDMENTS ARE LIKELY THIS MORNING TO ACCOUNT FOR CONVECTION
TIMING.

EXPECT S-SW WINDS OF 5-10 KT AT KNYC TERMINALS AND 5 KT OR LESS
INLAND OVERNIGHT ALONG WITH MAINLY VFR CONDITIONS. SOME IFR CIGS
ARE LIKELY FROM KISP AND POINTS EAST FOR LOW STRATUS.

AFTER FRONTAL PASSAGE...WINDS SHIFT TO THE W-SW AND INCREASE TO
8-12 KT. GRADIENT TIGHTENS THIS AFTERNOON. LOCAL SEA BREEZES
POSSIBLE AT COASTAL TERMINALS.

SCT SHRA/TSRA POSSIBLE LATE IN THE AFTERNOON.

.OUTLOOK FOR 06Z WED THROUGH SAT...
.TUE NIGHT...SLGT CHC FOR TSTMS MAINLY CSTL TERMINALS IN THE
EVENING. BECOMING VFR OVERNIGHT. SW FLOW BECOMING NW OVERNIGHT.
.WED-THU...VFR. GENERALLY W FLOW.
.FRI...MVFR OR LOWER IN RAIN. WINDS BECOMING NE.
.SAT...MVFR OR LOWER POSSIBLE IN RAIN. NE WINDS.

&&

.MARINE...
FORECAST ON TRACK...NO UPDATES AT THIS TIME.

WINDS OUT AHEAD OF THE FRONT WILL REMAIN STRONG INTO LATE TONIGHT
BEFORE LIGHTENING WITH THE APPROACH OF THE FRONT.

OCEAN SEAS BUILD DUE TO THE INCREASE IN THESE WINDS. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT ON THE OCEAN WATERS THROUGH EARLY
TUESDAY EVENING.

OCEAN SEAS WILL BE SUBSIDING TUESDAY NIGHT...BUT 5 FT SEAS MAY
LINGER ON THE EASTERN OCEAN UNTIL WEDNESDAY MORNING. WEAK HIGH
PRESSURE PASSES OVER THE WATERS ON WEDNESDAY WITH SUB SCA
CONDITIONS EXPECTED. SEVERAL WAVES OF LOW PRESSURE MAY PASS OVER
THE WATERS FOR THE END OF THE WEEK. OCCASIONAL SCA CONDITIONS ARE
POSSIBLE ON FRIDAY...ESPECIALLY ON THE OCEAN.

WEAK HIGH PRESSURE PASSES OVER THE WATERS ON WEDNESDAY WITH SUB SCA
CONDITIONS EXPECTED. LOW PRESSURE MAY PASS OVER OR NEAR THE WATERS
FOR THE END OF THE WEEK INTO THE FIRST HALF OF THE WEEKEND.
OCCASIONAL SCA CONDITIONS ARE POSSIBLE ON SATURDAY...ESPECIALLY ON
THE OCEAN.

&&

.HYDROLOGY...
A TENTH TO A QUARTER INCH OF BASIN AVERAGE RAINFALL THIS MORNING.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN ANY HEAVIER THUNDERSTORMS.

A WIDESPREAD SIGNIFICANT RAINFALL IS POSSIBLE LATE THURSDAY INTO
FRIDAY. HOWEVER...UNCERTAINTY EXISTS IN WHERE AND WHEN THE
HEAVIEST OF THE RAIN WILL FALL. ANTECEDENT DRY CONDITIONS SHOULD
LIMIT FLOODING POTENTIAL. HOWEVER...ANY THUNDERSTORMS THAT DO
DEVELOP WOULD HAVE THE POTENTIAL FOR LOCALIZED FLOODING.

&&

.EQUIPMENT...
TEWR TERMINAL DOPPLER RADAR REMAINS UNAVAILABLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH RIP CURRENT RISK FROM 6 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR NYZ075-080-081-178-179.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ350-
     353-355.

&&

SYNOPSIS...TONGUE
NEAR TERM...TONGUE
SHORT TERM...TONGUE
LONG TERM...JP
AVIATION...BC
MARINE...TONGUE
HYDROLOGY...TONGUE
EQUIPMENT...
Hazardous weather outlook, Aug 3, 8:37 PM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
937 PM EDT MON AUG 3 2015

NYZ075-080-081-178-179-041000-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
937 PM EDT MON AUG 3 2015

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-041000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
937 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-041000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
937 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 4, 2:38 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
338 AM EDT TUE AUG 4 2015

NJZ004-006-103>108-NYZ071>075-176>179-040830-
EASTERN UNION-EASTERN BERGEN-WESTERN ESSEX-WESTERN
BERGEN-HUDSON-EASTERN ESSEX-EASTERN PASSAIC-WESTERN UNION-SOUTHERN
QUEENS-NORTHERN QUEENS-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-SOUTHERN
NASSAU-BRONX-SOUTHERN WESTCHESTER-RICHMOND (STATEN IS.)-NORTHERN
NASSAU-
338 AM EDT TUE AUG 4 2015

...A LINE OF STRONG THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HEAVY
RAIN WILL AFFECT THE NEW YORK CITY METROPOLITAN AREA OVER THE NEXT HOUR...

AT 330 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS OVER CENTRAL NEW JERSEY WAS
MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
BRIEF HEAVY RAIN.

THESE STORMS WILL MOVE INTO...
  ELIZABETH...LINDEN AND ORANGE NJ AROUND 345 AM EDT.
  NEWARK AND TODT HILL AROUND 350 AM EDT.
  MANHATTAN AND BROOKLYN AROUND 400 AM EDT.
  QUEENS AROUND 410 AM EDT.

LAT...LON 4060 7422 4060 7446 4095 7428 4105 7371
      4081 7381 4077 7376 4078 7376 4087 7371
      4081 7365 4090 7363 4090 7362 4060 7345
      4054 7394 4064 7384 4064 7385 4057 7401
      4071 7403 4050 7422 4050 7425
TIME...MOT...LOC 0730Z 275DEG 45KT 4083 7447 4062 7446 4040 7457

JST
Special weather statement, Aug 4, 3:02 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
402 AM EDT TUE AUG 4 2015

NYZ072-074-075-176-178-040815-
SOUTHERN QUEENS-NORTHERN QUEENS-KINGS (BROOKLYN)-RICHMOND (STATEN
IS.)-NEW YORK (MANHATTAN)-
402 AM EDT TUE AUG 4 2015

...STRONG THUNDERSTORMS MOVING ACROSS THE CITY...

AT 359 AM EDT...STRONG THUNDERSTORMS WERE MOVING INTO THE CITY.

WIND GUSTS UP TO 50 MPH ARE OCCURRING WITH THESE STORMS.

LAT...LON 4056 7393 4057 7390 4057 7400 4062 7404
      4057 7409 4057 7421 4064 7414 4065 7409
      4062 7405 4066 7400 4069 7405 4068 7402
      4070 7404 4077 7400 4078 7377 4062 7377
      4062 7379 4059 7376
TIME...MOT...LOC 0759Z 275DEG 34KT 4063 7409

JST
Local storm report, Aug 4, 3:25 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
425 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     MARINE TSTM WIND BREEZY POINT            40.56N  73.93W
08/04/2015  M39 MPH          QUEENS             NY   MESONET

&&

DS
Special weather statement, Aug 4, 3:28 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
428 AM EDT TUE AUG 4 2015

NYZ078-080-177-179-040930-
NORTHWEST SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-SOUTHWEST SUFFOLK-
428 AM EDT TUE AUG 4 2015

...STRONG THUNDERSTORMS WILL AFFECT NASSAU AND WESTERN SUFFOLK COUNTIES...

AT 424 AM EDT...STRONG THUNDERSTORMS WERE OVER WESTERN NASSAU COUNTY
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE LIKELY WITH THESE STORMS.

THE STORMS WILL AFFECT THE ROUTE 110 ARE BY 450 AM AND THE ROUTE 97 (NICOLLS RD)
IN SUFFOLK BY 515 AM.

LAT...LON 4074 7370 4081 7376 4087 7370 4081 7365
      4090 7363 4087 7347 4087 7346 4088 7346
      4088 7347 4089 7347 4094 7349 4088 7342
      4090 7343 4090 7335 4095 7340 4097 7296
      4075 7295 4062 7377
TIME...MOT...LOC 0824Z 257DEG 32KT 4084 7372

JST

The radar

The Brookhaven radar (KOKX), 76 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 4, 3:46 AM EST
Where
Fairfield County, 1.22 mi NE of Danbury
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.390, -73.450

A tree fell and crushed a car on West Wooster Street in Danbury.

Thunderstorm Wind, Fairfield

When
August 4, 3:50 AM EST
Where
Fairfield County, 0.2 mi WNW of Danbury
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.381, -73.474

Several trees were reported down on Park Avenue near the Danbury Field Mall.

Thunderstorm Wind, New London

When
August 4, 5:21 AM EST
Where
New London County, 0.86 mi NE of Stonington
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.340, -71.910

A 61 mph wind gust was measured by the Stonington Outer Breakwater Mesonet Location.

Thunderstorm Wind, New London

When
August 4, 5:23 AM EST
Where
New London County, 1.52 mi W of West Mystic
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.352, -72.009

A tree fell on a car along Flanders Road, near U. S. Route 1. The driver, and sole occupant of the vehicle, was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, New London2015-08-0450MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600600, 600602, 600605, 600604.